Alert archive / Louisiana / Flash Flood Warnings in 2020

Flash Flood Warning 34, NWS Lake Charles, LA

October 9, 20205 parishes in Louisiana

NWS Lake Charles, LA issued this flash flood warning at Oct 9, 2020, 12:59 PM CDT for 5 parishes in Louisiana. It was in force for 6 hr. 10 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 9, 2020, 12:59 PM CDT (17:59 UTC)
Expired
Oct 9, 2020, 7:00 PM CDT
In force
6 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

Counties Acadia Parish, LA, Calcasieu Parish, LA, Cameron Parish, LA, Jefferson Davis Parish, LA, Vermilion Parish, LA

What was reported inside it

TimeReportWhereRemark
Oct 9, 1:46 PM CDTFLASH FLOODLake Arthur, LAREPORT FROM MPING: STREET/ROAD FLOODING; STREET/ROAD CLOSED; VEHICLES STRANDED.
Oct 9, 2:45 PM CDTFLASH FLOOD4 W Hayes, LAWATER LEVEL GAGES INDICATES FLOODING.
Oct 9, 5:20 PM CDTFLASH FLOOD6 S Lake Charles, LAFLOODING OBSERVED AT SEVERAL LOCATIONS.
Oct 9, 5:27 PM CDTFLASH FLOOD2 N Lake Charles, LAROADS FLOODED
Oct 9, 6:02 PM CDTFLASH FLOODMoss Bluff, LAHOMES FLOODED
Oct 9, 6:09 PM CDTFLASH FLOODSulphur, LANUMEROUS REPORTS OF FLOODING ACROSS TOWN.
Oct 9, 6:18 PM CDTFLASH FLOOD5 Nnw Lacassine, LAFLOODING IN WOODLAWN.
Oct 9, 6:30 PM CDTFLASH FLOODIowa, LAWATER IN HOMES
Oct 9, 6:46 PM CDTFLASH FLOOD5 S Fenton, LAVIDEO OF FLOODING
Oct 9, 6:48 PM CDTFLASH FLOOD3 Wsw Lake Charles, LAMULTIPLE VIDEOS OF FLOODING IN PRIEN / SW LAKE CHARLES AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 10 storm reports to this flash flood warning; the first came 47 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 6.0 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2020-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 232 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2020-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 228 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
232 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
533 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
228 m²/s²
0-3 km storm-relative helicity
274 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

989 
WGUS54 KLCH 091759
FFWLCH
LAC001-019-023-053-113-100000-
/O.NEW.KLCH.FF.W.0034.201009T1759Z-201010T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
1259 PM CDT Fri Oct 9 2020

The National Weather Service in Lake Charles has issued a

* Flash Flood Warning for...
  Southwestern Acadia Parish in southwestern Louisiana...
  Calcasieu Parish in southwestern Louisiana...
  Northeastern Cameron Parish in southwestern Louisiana...
  Southern Jefferson Davis Parish in southwestern Louisiana...
  Northwestern Vermilion Parish in southwestern Louisiana...

* Until 700 PM CDT Friday.

* At 1259 PM CDT, Doppler radar and automated rain gauges indicated 
  heavy rain falling across the warned area. Between 2 and 3 inches 
  of rain have fallen. Flash flooding is ongoing or expected to 
  begin shortly.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Doppler radar and automated gauges.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Lake Charles, Sulphur, Jennings, Westlake, Welsh, Vinton, Iowa, 
  Lake Arthur, Gueydan, Mermentau, Hayes, Lacassine National 
  Wildlife Refuge, Lake Charles Regional Airport, Moss Bluff, 
  Klondike, Morse, Holmwood, Lebleu Settlement, Hacketts Corner and 
  Thornwell.

Additional rainfall amounts of 3 to 5 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring. 
If you are in the warned area move to higher ground immediately. 
Residents living along streams and creeks should take immediate 
precautions to protect life and property.

&&

LAT...LON 3006 9340 3010 9365 3022 9367 3029 9354
      3035 9325 3032 9289 3029 9262 3021 9251
      3003 9245 2992 9250 2992 9257 2998 9307
      3003 9317

FLASH FLOOD...RADAR AND GAUGE INDICATED
EXPECTED RAINFALL...3-5 INCHES IN 6 HOURS 

$$

Brazzell
2 follow-up statements
916 
WGUS74 KLCH 092029
FFSLCH

Flash Flood Statement
National Weather Service Lake Charles LA
329 PM CDT Fri Oct 9 2020

LAC001-019-023-053-113-100000-
/O.CON.KLCH.FF.W.0034.000000T0000Z-201010T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Acadia LA-Calcasieu LA-Cameron LA-Jefferson Davis LA-Vermilion LA-
329 PM CDT Fri Oct 9 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING 
FOR SOUTHWESTERN ACADIA, CALCASIEU, NORTHEASTERN CAMERON, SOUTHERN 
JEFFERSON DAVIS AND NORTHWESTERN VERMILION PARISHES...

At 329 PM CDT, Doppler radar and automated rain gauges indicated 
that heavy rain was falling across the warned area. Between 2 and 4 
inches of rain have fallen. Flash flooding is ongoing or expected to 
begin shortly.

HAZARD...Flash flooding caused by heavy rain.

SOURCE...Doppler radar and automated gauges.

IMPACT...Flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other
         drainage and low lying areas.

Some locations that will experience flash flooding include...
  Lake Charles, Sulphur, Jennings, Westlake, Welsh, Vinton, Iowa, 
  Lake Arthur, Gueydan, Mermentau, Hayes, Lacassine National 
  Wildlife Refuge, Lake Charles Regional Airport, Moss Bluff, 
  Klondike, Morse, Holmwood, Lebleu Settlement, Hacketts Corner and 
  Thornwell.

Additional rainfall amounts of 3 to 5 inches are possible in the 
warned area. Reports of flooding have been received in the Hayes and 
Lake Arthur area. More flooding will be likely as heavy rainfall 
continues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring. 
If you are in the warned area move to higher ground immediately. 
Residents living along streams and creeks should take immediate 
precautions to protect life and property.

&&

LAT...LON 3006 9340 3010 9365 3022 9367 3029 9354
      3035 9325 3032 9289 3029 9262 3021 9251
      3003 9245 2992 9250 2992 9257 2998 9307
      3003 9317

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

Brazzell
091 
WGUS74 KLCH 092041
FFSLCH

Flash Flood Statement
National Weather Service Lake Charles LA
341 PM CDT Fri Oct 9 2020

LAC001-019-023-053-113-100000-
/O.CON.KLCH.FF.W.0034.000000T0000Z-201010T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Acadia LA-Calcasieu LA-Cameron LA-Jefferson Davis LA-Vermilion LA-
341 PM CDT Fri Oct 9 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING 
FOR SOUTHWESTERN ACADIA, CALCASIEU, NORTHEASTERN CAMERON, SOUTHERN 
JEFFERSON DAVIS AND NORTHWESTERN VERMILION PARISHES...

At 341 PM CDT, Doppler radar and automated rain gauges indicated 
that heavy rain was falling across the warned area. Between 3 and 6 
inches of rain have fallen. Flash flooding is already occurring.

HAZARD...Life threatening flash flooding. Heavy rain producing
         flash flooding.

SOURCE...Doppler radar and automated gauges.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Lake Charles, Sulphur, Jennings, Westlake, Welsh, Vinton, Iowa, 
  Lake Arthur, Gueydan, Mermentau, Hayes, Lacassine National 
  Wildlife Refuge, Lake Charles Regional Airport, Moss Bluff, 
  Klondike, Morse, Holmwood, Lebleu Settlement, Hacketts Corner and 
  Thornwell.

Additional rainfall amounts of 3 to 5 inches are possible in the 
warned area. Several reports of flooding have already been received 
and the intensity of the rain will increase as the eyewall 
approaches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring. 
If you are in the warned area move to higher ground immediately. 
Residents living along streams and creeks should take immediate 
precautions to protect life and property.

&&

LAT...LON 3006 9340 3010 9365 3022 9367 3029 9354
      3035 9325 3032 9289 3029 9262 3021 9251
      3003 9245 2992 9250 2992 9257 2998 9307
      3003 9317

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Brazzell

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Oct 9, 10:58 AM CDT, 2 hours 1 minute earlier.

Area forecast discussion, Oct 9, 10:58 AM CDT, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Lake Charles LA
1058 AM CDT Fri Oct 9 2020

.DISCUSSION...
Sobering albeit not unexpected imagery on radar and satellite this
morning, as Delta continues to track north toward the SW LA
coast. The cyclone is expected to turn a bit toward the NNE over
the next few hours, making landfall across eastern Cameron Parish
near Rutherford Beach late this afternoon or early evening.
Observational data continues to show the anticipated gradual
weakening is taking place, with landfall intensity expected to be
near CAT2/CAT3 threshold in terms of wind. Tropical storm force
gusts are already spreading inland, with recent gusts at Texas
Point of 36KT, and 34KT here at the LCH airport. Tide levels are
also starting to rise, averaging around 2 feet above normal
astronomical tide predictions. These tide levels will continue to
rise, especially this afternoon/evening as we enter a high tide
cycle and Delta nears landfall.

Given that no big changes were made to the track/intensity
forecast with the latest NHC advisory, no changes were made to
either the wind or surge hazards at this time.

13

&&

.PREV DISCUSSION... /issued 706 AM CDT Fri Oct 9 2020/

AVIATION...
Hurricane Delta continues it's march towards the coast this am.
Winds will continue to pick up through the day and into the
evening hours as the center of Delta moves onshore and into
southwest Louisiana. Ceilings will vary fm 006 to 024 as squall
lines sweep across the coastal areas and move inland along with
vsby ranging from 1/2sm to 5sm. As a result TAF's will vary from
LIFR to MVFR. Winds will be extremely turbulent near the surface
and in squalls... flight operations in small aircraft s will be
extremely dangerous from turbulence and shear.

PREV DISCUSSION... /issued 459 AM CDT Fri Oct 9 2020/

DISCUSSION...
Bands associated with category three hurricane Delta continue to
move into the area this morning with the more solid banding now
moving into the coastal waters. Alexandria already set a daily
rainfall record yesterday just from the outer bands of Delta.

The forecast philosophy relating to Delta is unchanged.
Conditions will steadily deteriorate through the morning with
tropical storm force winds reaching the coast shortly after
sunrise and moving inland through the day. Hurricane force winds
will reach the coast late this afternoon and push inland through
the evening. Landfall is still expected this evening across
coastal Cameron parish as a category two hurricane.

A rather quick forward speed will result in conditions beginning
to improve near the coast as soon as early tomorrow morning with
improving conditions across central Louisiana by tomorrow
afternoon.

Behind Delta, upper level ridging will build into the region
Sunday resulting in dry, but warmer than normal temperatures
Sunday and Monday. This, combined with the expected power outages
across the region (and lack of air conditioning) could lead to a
heat threat especially on Monday when afternoon heat indices will
reach the mid 90s.

A dry cold front will push through the region on Tuesday although
most guidance isn't quite as cool with the air behind the front as
they were the last couple of days. Still it will be a welcome
relief as the recovery effort in the wake of Delta continues.

Jones

MARINE...
Conditions will continue to deteriorate through the morning as
Hurricane Delta moves into the northwest Gulf. Extremely
dangerous hurricane conditions are expected over the coastal
waters today and tonight as the storm nears the coast and makes
landfall. Landfall is currently expected sometime late Friday
afternoon to Friday evening. Hurricane force winds will produce
wave heights of 30 to 40 feet over the outer coastal waters during
this time. Conditions are expected to improve over the weekend as
the storm weakens and moves quickly off to the northeast.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  73  68  77  66 / 100 100  80  20
LCH  76  69  82  68 / 100 100  40  10
LFT  79  71  81  69 / 100 100  50  10
BPT  76  67  85  68 / 100  90  20   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Storm Surge Warning for LAZ042-043-052>055-073-074.

     Hurricane Warning for LAZ027>033-041>045-052>055-073-074.

     Flash Flood Watch through Saturday morning for LAZ027>033-
     041>045-052>055-073-074.

TX...Hurricane Warning for TXZ215.

     Flash Flood Watch through Saturday morning for TXZ215-216-
     259>262.

     Tropical Storm Warning for TXZ201-216-259>262.

GM...Hurricane Warning for GMZ430-432-435-450-452-455-470-472-475.

&&
Hazardous weather outlook, Oct 9, 5:05 AM CDT, 7 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
505 AM CDT Fri Oct 9 2020

TXZ216-259>262-101015-
Orange-Northern Jasper-Northern Newton-Southern Jasper-
Southern Newton-
505 AM CDT Fri Oct 9 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...
...TROPICAL STORM WARNING IN EFFECT...

This Hazardous Weather Outlook is for southeast Texas.

.DAY ONE...Today and tonight.

Hurricane Delta will make landfall this evening bringing tropical
storm force winds and very heavy rainfall.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Impacts from Hurricane Delta will be ongoing through the morning with
conditions improving by the afternoon.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Tropical Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LAZ042-043-052>055-073-074-TXZ215-101015-
Jefferson Davis-Acadia-Vermilion-Iberia-St. Mary-Lower St. Martin-
West Cameron-East Cameron-Jefferson-
505 AM CDT Fri Oct 9 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...
...HURRICANE WARNING IN EFFECT...
...STORM SURGE WARNING IN EFFECT...

This Hazardous Weather Outlook is for south central Louisiana,
southwest Louisiana and southeast Texas.

.DAY ONE...Today and tonight.
Hurricane Delta will make landfall this evening bringing life
threatening winds and heavy rain.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Storm Surge Warning.
   Hurricane Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Impacts from Hurricane Delta will be ongoing through the morning with
conditions improving by the afternoon.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Storm Surge Warning.
   Hurricane Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LAZ027>033-041-044-045-101015-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Lafayette-Upper St. Martin-
505 AM CDT Fri Oct 9 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...
...HURRICANE WARNING IN EFFECT...

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana and west central Louisiana.

.DAY ONE...Today and tonight.
Hurricane Delta will make landfall this evening bringing life
threatening winds and heavy rain.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Hurricane Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Impacts from Hurricane Delta will be ongoing through the morning with
conditions improving by the afternoon.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Hurricane Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

TXZ201-101015-
Hardin-
505 AM CDT Fri Oct 9 2020

...TROPICAL STORM WARNING IN EFFECT...

This Hazardous Weather Outlook is for southeast Texas.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Impacts from Hurricane Delta will be ongoing through the morning with
conditions improving by the afternoon.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

TXZ180-101015-
Tyler-
505 AM CDT Fri Oct 9 2020

This Hazardous Weather Outlook is for southeast Texas.

.DAY ONE...Today and tonight.

Locally heavy rain and gusty winds are possible today and tonight as
hurricane Delta tracks to the east through Louisiana.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Conditions will improve Saturday as the storm weakens and pulls away
to the northeast.

No hazardous weather is expected Saturday night through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-435-450-452-455-470-472-475-101015-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
505 AM CDT Fri Oct 9 2020

...HURRICANE WARNING IN EFFECT...

This Hazardous Weather Outlook is for the Gulf of Mexico and the
coastal lakes and bays of the Gulf of Mexico.

.DAY ONE...Today and tonight.
Hurricane Delta will bring hurricane force winds and seas of 30 to 40
feet into the coastal waters today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Hurricane Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Conditions in the wake of hurricane Delta will begin to improve
through the day although seas will remain elevated.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Hurricane Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 12:08 PM CDTRiver Flood WarningLCHBeauregard, Calcasieu21 days
Oct 9, 2:19 PM CDTFlash Flood WarningLCHAcadia, Iberia, Lafayette, Saint Martin, Vermilion5 hr
Oct 9, 3:48 PM CDTFlash Flood WarningLCHAcadia, Allen, Evangeline, Jefferson Davis, Saint Landry5 hr
Oct 9, 4:47 PM CDTFlash Flood WarningLCHAllen, Beauregard, Calcasieu, Jefferson Davis2 hr
Oct 9, 4:53 PM CDTFlash Flood WarningLCHAcadia, Avoyelles, Evangeline, Lafayette, Rapides, Saint Landry3 hr
Oct 9, 6:56 PM CDTFlash Flood Warning EmergencyConsiderable damage threatLCHAcadia, Allen, Beauregard, Calcasieu, Cameron, Evangeline and 3 more6 hr

Nearby

Flash Flood Warnings in Louisiana, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.